I have experienced some increased belching while on Prilosec. However, lower gas is a much bigger problem for me. Every time I stop the PPIs for awhile the gas subsides as do the other side effects. I'm convinced that my gas is caused by the medication as it probably is in your case. You should stop the Prilosec for a few days and see if the belching lessens. Then, you'll know for sure. Have you ever tried Gas-X? I've used it with some degree of success for the gas. I can't use it too long because it adds to the other side effects that I mentioned.
Ides, Thanks for the input. I'm currently on Zantac which also has side effects but not nearly as severe as those from the PPIs. The trouble with Zantac is that it wears off in about eight hours and symptoms return. I have to take it three to four times daily to remain symptom free.
I have tried medications to try to control the side effects of the PPIs. I've used Bentyl which is for irritable bowel and also otc meds like GasX. These work to some degree. However they too have side effects and after a few days on all these medications I'm unable to function. Fiber supplements sound like a good idea and are certainly worth a try. I would much rather be on PPIs for their longer lasting heartburn control and fewer doses.
My gastro doctor offers little in the way of relief from side effects. He's one of those guys that gives you the bums rush. It's a few words in his office and then a walk to the door while I'm still asking questions. I think it's time for a change in that area. I'll be trying someone new in the very near future.
I'm going to give the fiber a try and report back, hopefully with good results!
Thanks everyone for all the help.
Have you considered surgical options for this?
No, I have not had the surgery. I have known some who have and they actually had good luck with it. I think the general statistics state that most people do not return to meds for about 5-10 years.
Have you looked into alternative treatments? There is a lot of talk going around that heartburn is actually caused by too little HCL in the stomach, not too much. If you do some searches, you might find some things that are helpful.
If you have Barretts Esophagus, I would try and push my dr for the surgery (just my opinion and I am not a medical dr). Thats a pretty serious condition and I would think that even if you had about 2 years of relief, that might be worth it.
yes, I have bad reflux!! I havent found anything that helps. The ppi's made things a whole lot worse-gave me gastritis. Im still searching for answers too.
I noticed your post from April 2005 "Managing PPI Side Effects". I am curious if now three years later you have found a solution, or what was the outcome of your situation?
I have been on PPIs for 5 years and they have always worked find with none (or very little) side effects. However, three months ago I developed side effects: Ringing in ears, then light headedness, then shortness of breath. The side effects stopped after I ceased the PPI.
Working with my doctor, I have tried all the current ones, in standard and 1/2 doeses. And the same thing happens, when I start the side effects start, when I stop the side effects go away. And like you when I stop the PPI the symptoms of GERD return.
I am currently starting 40mg Famotidine PM with 20mg AM, and may increase to 40mg Famotidine 2X daily. All these trials, starts, stops, symptoms, side effects are driving me crazy and greatly affect my livelyhood. (It's hard to go to the gym when acid is creeping up my esophgus).
Several years ago, the PPI (Aciphex) I was taking suddenly did not work as well, and I also had severe gastritis which took me to ER but no diagnosis. Now thinking back, I think it was the PPI that caused the gastritis, as it re-occured several times after that.
At that time I did see a GI specialist who was hell bent on surgery. But thankfully (I think) the endoscopy showed good splincher and no Barrett's. So I was instructed to continue PPIs. And I have until now where my body can't seem to tolerate them.
So I am hoping you can share what was your outcome? Did you find a solution? Thank you.
Hello and Welcome to HealingWell. the last time Ron was seen was February of 2006. He may still be reading and if he is I hope he sees this post.
Otherwise we have many current members with a large knowledge base that will be along and help answer your questions.
Kitt, Co-Moderator: Anxiety/Panic & Depression& GERD Forums*~*